Flash Flood, Dixon
- When
- August 25, 10:40 AM CST
- Where
- Dixon County, 3 mi NE of Allen to 2.74 mi N of Allen
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.451, -96.788
Severe thunderstorms moved into northeast Nebraska and produced heavy rain that resulted in local County Roads being flooded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Severe thunderstorms moved into northeast Nebraska and produced heavy rain that resulted in local County Roads being flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 5:12 AM CST, 5 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 612 AM CDT Fri Aug 25 2017 .SHORT TERM...(Today and Tonight) Issued at 300 AM CDT Fri Aug 25 2017 Showers and thunderstorms remain across northwest Iowa this morning on the nose of the low level jet and persistent warm air advection. In fact, areas around the Sioux City area have experienced some pretty good rainfall. The focus for this activity should continue to arc into southwest Minnesota through the early morning hours. By late morning this activity should be winding down and focus will then shift to our western counties for thunderstorm development later this afternoon. A mid level wave will move out of the northern High Plains later this afternoon as its surface reflection moves from south central SD into northeast SD by overnight. Ahead of it, southerly and southeasterly surface winds will be on the increase. By mid to late afternoon, ML CAPE values will generally sit in the 1500-2500 J/kg range with some guidance even a bit higher. Thunderstorms are expected to initiate west of the James River by late afternoon and propagate east through the evening and overnight hours. Shear is largely weighted to the low levels with the overall deep layer shear around 25 kts. This would suggest a tendency for a more unorganized and multicellular nature to storms that do develop. Regardless, instability in the hail growth zone is sufficient for a hail threat, especially across portions of central and eastern SD. As the evening progress and the low level jet becomes entrenched across the region, damaging winds could also become a threat. Both of these threats are reflected in the Day 1 Slight risk from SPC. In addition to the potential severe threat, could also have some locally heavy rainfall. Precipitable water values and a deepening warm cloud layer would further support this idea. Shower and thunderstorm activity will come to an end from west to east through the overnight hours with a stratus deck filling in behind it. .LONG TERM...(Saturday through Thursday) Issued at 300 AM CDT Fri Aug 25 2017 Saturday will see the system exiting with showers and thunderstorms gradually diminishing from west to east. Parts of southwest MN will likely see cool and rainy conditions at least in the morning and possibly into the afternoon if the models trend of moving more slowly continues. Dry air in the mid levels will move in and should kill any instability which is what will start to bring about the decrease in activity. The only exception might be the Missouri River along SD/NE border into parts of northwest IA. Some hints of a weak wave with just a bit if mid level moisture could keep isolated showers and storms into the late afternoon there. Will keep the chances low. Should see mostly clear to partly cloudy skies on Saturday night as a ridge of high pressure builds in. Lows mainly mid to upper 50s. On Sunday north winds at the surface will likely average about 10 to 15 mph in the afternoon as mixing occurs. Mixing in the afternoon appears as though it may lead towards some very weak surface based instability. Enough however that a few showers or thunderstorms could develop. Coverage will likely be about 10 to 20 percent. A weak backdoor cold front and 50 to 60 knot upper level jet diving south will aid in the potential. After this the weather looks pretty quiet with temperatures still below normal through late next week. This is in response to an upper level flow pattern that features a ridge over the Rockies and weak northerly flow across the Northern Plains. Do not doubt that there could be a skiddish shot at isolated showers and thunderstorms during this time but nothing to really grab on to. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 605 AM CDT Fri Aug 25 2017 A threat for thunderstorms around KSUX will persist through the morning hours. Obs also indicating MVFR stratus dropping into the Highway 14 corridor, and this could affect KHON through 15Z. Otherwise, thunderstorms will develop late this afternoon over central SD and then push eastward tonight. The greatest impact from these storms will occur at KHON and KFSD. By later tonight, MVF/IFR stratus is expected to develop across much of the area. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...08 AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 359 AM CDT Fri Aug 25 2017 SDZ038>040-050-052>066-068-069-260900- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 359 AM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to develop across central SD late this afternoon, and then push eastward through the evening. A few of these storms could become severe with hail to the size of half dollars, wind gusts to 60 mph, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 5 pm. IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ067-070-071- 260900- Lyon IA-Osceola-Sioux-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Lincoln SD-Clay SD-Union- 359 AM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will develop across the area this evening, then continue through the overnight hours. An isolated storm could produce hail to the size of quarters and winds to 60 mph during the mid evening, with locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may continue into Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely. IAZ003-013-014-020>022-031-032-NEZ013-014-260900- Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury- Ida-Dixon-Dakota- 359 AM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and northeast Nebraska. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible across the area this morning. These storms are not expected to be severe. Additional storms may develop across the area tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms will remain possible on Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 16:40 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720205.